Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 53, NWS Newport/Morehead City, NC

May 5, 2008Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 5, 2008, 3:24 PM EDT for Onslow County, North Carolina. It was in force for 51 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2008, 3:24 PM EDT (19:24 UTC)
Expired
May 5, 2008, 4:15 PM EDT
In force
51 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 54 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 3:34 PM EDTHAIL 0.75Jacksonville, NC
May 5, 3:35 PM EDTHAIL 0.75Jacksonville, NCTERRAWA TERRACE
May 5, 3:38 PM EDTHAIL 0.88Jacksonville, NC
May 5, 3:40 PM EDTHAIL 0.88Camp Lejeune, NC
May 5, 3:42 PM EDTHAIL 0.75Jacksonville, NC
May 5, 3:46 PM EDTHAIL 0.75Piney Green, NC
May 5, 3:50 PM EDTHAIL 0.75Jacksonville, NCMIDWAY PARK
May 5, 3:54 PM EDTHAIL 0.75Jacksonville, NC
May 5, 4:07 PM EDTHAIL 0.75Catherine Lake, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 051926
SVRMHX
NCC133-052015-
/O.NEW.KMHX.SV.W.0053.080505T1924Z-080505T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
324 PM EDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...PUMPKIN CENTER...PINEY GREEN...NEW
  RIVER AIR STATION...JACKSONVILLE...HALF MOON...CAMP LEJEUNE MAIN
  GATE...

* UNTIL 415 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CAMP LEJEUNE MAIN GATE...AND MOVING WEST AT
  12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONVILLE BY 335 PM EDT...
  NEW RIVER AIR STATION BY 345 PM EDT...
  VERONA BY 350 PM EDT...
  HAWS RUN AND 7 MILES SOUTH OF CATHERINE LAKE BY 415 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3460 7762 3496 7761 3483 7722 3459 7725
TIME...MOT...LOC 1924Z 093DEG 12KT 3468 7736

$$
1 follow-up statement
000 
WWUS52 KMHX 051946
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
345 PM EDT MON MAY 5 2008

NCC133-052015-
/O.CON.KMHX.SV.W.0053.000000T0000Z-080505T2015Z/
ONSLOW NC-
345 PM EDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL ONSLOW COUNTY...

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM THAT HAS A HISTORY OF PRODUCING 
NICKEL SIZE HAIL.  THIS STORM WAS LOCATED NEAR CAMP LEJEUNE MAIN 
GATE...AND WAS DRIFTING SLOWLY TO THE WEST.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW RIVER AIR STATION BY 405 PM EDT...
  8 MILES SOUTH OF HALF MOON BY 410 PM EDT...
  VERONA...6 MILES NORTHEAST OF HAWS RUN AND 7 MILES SOUTHEAST OF
  CATHERINE LAKE BY 415 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3460 7762 3496 7761 3483 7722 3459 7725
TIME...MOT...LOC 1945Z 086DEG 7KT 3472 7740

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:45 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 5, 10:45 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1045 AM EDT MON MAY 5 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL SLIDE SLOWLY SOUTH OF THE REGION TODAY.
MEANWHILE AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST ACROSS
THE AREA TODAY TOUCHING OFF SCATTERED SHOWERS AND THUNDERSTORMS.
WEAK HIGH PRESSURE WITH DRY AIR WILL BUILD OVER THE AREA TUESDAY
AND WEDNESDAY. THE HIGH WILL MOVE OFF THE COAST WEDNESDAY AND
WEDNESDAY NIGHT. LOW PRESSURE MOVING THROUGH THE NORTHEAST WILL
DRAG A COLD FRONT THROUGH THE SOUTHEAST STATES THURSDAY NIGHT AND
FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY INTO
SUNDAY.

&&

.NEAR TERM /THROUGH TODAY/...
FRNT IS CRRNTLY S OF CWA THIS AM. UPR LVL DISTURBANCE MVG THRU ERN
NC WI ASSCTD SHWRS AND TSTMS. THIS MCS IS XPCTD TO MV OFF THE
OTRBNKS BY ERLY AFTN. SUM OF THE STORMS WI THIS SYSTM HV PRODUCED
HAIL. SKIES TRYING TO CLR BHND THE SYSTM...BUT SAT PIX SHOWG CLDS
TRYG TO FORM IN CLR AIR WI INCRSD HTG. HV ADJUSTED GRIDS FOR THE
STRMS.

PREVIOUS DISCUSSION...SHORT WAVE INTERACTION WITH SFC BNDRY ALONG
COASTAL CAROLINAS SPARKING CONVECTION EARLY THIS MORN. THIS ACTIVITY
SHUD WEAKEN AS BNDRY SLOWLY SLIPS SOUTH THRU THE MORN BUT ADDITIONAL
SCTD CONVECTION WILL FIRE WITH AFTN HEATING ALONG AND NORTH OF THE
BNDRY. SO ALTHO A LULL IN THE PCPN SHUD OCCUR DURING MID MORN TO
EARLY AFTN...HAVE BLANKETED CHC POPS ACRS THE FCST AREA TODAY GIVEN
THE TIMING DIFFICULTY...WITH HIGHEST POPS ACRS SOUTHERN AREAS CLOSER
TO THE BNDRY. CONVECTIVE DEBRIS MAY LIMIT AMOUNT OF SUN TODAY AND
WITH MOST AREAS ON COOLER SIDE OF FRONT...HIGHS TODAY RANGE FM NR 70
NE PORTIONS TO U70S SW.

SOME OF THE DEEPER CONVECTION ALONG AND SOUTH OF THE BNDRY MAY
PRODUCE HAIL GIVEN THE RELATIVELY LOW WBZ AND MODERATE INSTABILITY
BUT OVERALL WIDESPREAD SEVERE TSTM THREAT APPEARS TO BE LOW
TODAY GIVEN THE LACK OF LARGE SCALE FORCING.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
EXPECT LINGERING BUT WANING CONVECTION DURING THE EVE THEN
DECREASING ACTIVITY OVERNIGHT AS SHORT WAVE MOVES OFFSHORE AND
BNDRY LAYER STABILIZES. N/NE LOW LVL FLOW ESTABLISHES OVR THE AREA
AS SFC BNDRY SHIFTS OFFSHORE WHICH WILL BE CONDUCIVE FOR FOG
DEVELOP OVRNGT. OVRNGT LOWS LARGELY IN THE 50S WITH NR 60 READINGS
ALONG THE COAST IN THE LIGHT ONSHORE FLOW.

A SLOW DRYING OUT PROCESS BEGINS TUESDAY AS WEAK HIGH PRES MOVES
IN AND MID LVL DOWNSLOPE GRADUALLY TAKES HOLD. DIURNAL CLOUDINESS
SHUD BE PREVALENT TUES AFTN AS SOLAR INSOLATION COMBINES WITH
LINGERING LOW LVL MOISTURE. SEASONABLE TEMPS ON TUE WITH HIGHS IN
THE M-U70S BUT LIGHT LOW LVL WIND FLOW ENCOURAGES AN AFTN SEA
BREEZE.

DECENT RADIATIONAL COOLING CONDS SETTING UP TUES NIGHT WITH HIGH
PRES OVERHEAD. LOWS L-M50S EXCEPT U50S COAST.

WARMER ON WED DUE TO RETURN FLOW/RISING THICKNESS AS THE SFC HIGH
SHIFTS OFFSHORE AND UPR RDG BUILDS OVRHEAD. ABUNDANT SUN SHUD ALSO
AID TEMPERATURE RISE TO NR 80/L80S AWAY FROM COAST.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE HIGH WILL BUILD OFFSHORE WEDNESDAY NIGHT PRODUCING A MOIST
SOUTHERLY FLOW THURSDAY AFTERNOON WHICH COULD LEAD TO A FEW
SHOWERS OR STORMS. LOW PRESSURE MOVING ACROSS THE NE WILL SWING A
COLD FRONT ACROSS NC ON FRIDAY WITH SHOWERS AND STORMS POSSIBLE
THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA
SATURDAY. SUNDAY MOISTURE WILL BEGIN TO RETURN TO THE AREA AS
ANOTHER FRONT APPROACHES FROM THE WEST. TEMPS WILL BE NEAR NORMAL
VALUES THROUGH THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
THUNDERSTORM COMPLEX MOVING OUT OVER THE WATERS BY EARLY AFTERNOON.
SOME CLEAR SKIES TRYING TO FORM OVER EASTERN NC...BUT WITH AFTERNOON
HEATING THEY SKIES SHOULD FILL IN WITH FORECAST SOUNDINGS SHOWING A
MOIST LAYER AROUND 3-4K FT. ANOTHER SHOT AT SHOWERS AND
THUNDERSTORMS THIS AFTERNOON CONTINUING INTO THE EVENING HOURS AS
BASE OF UPPER LEVEL TROUGH MOVES THROUGH THE AREA.

DRIER AIR AND VFR CONDS EXPECTED EARLY TO MID WEEK AS HIGH PRES
BUILDS.

&&

.MARINE...
N AND NE WND OVR THE WTRS THIS AM AS SFC FRNT HAS MVD S OF AREA. NO
FLAGS XPCTD TDY AS SFC FLO FAIRLY WK. HWVR TSTMS THIS AM HV PRODUCED
SMALL HAIL. THESE STRMS WL MV THRU THE WTRS LATE THIS AM AND EARLY
AFTN. ANTHR SHOT OF TSTMS XPCTD THIS AFTN AS BASE OF UPR LVL TROF
MVS THRU.

PREVIOUS DISCUSSION...EAST-WEST ORIENTED BOUNDARY ACROSS THE
NORTHERN WATERS WILL MOVE SOUTH OF THE MARINE AREA EARLY THIS
MORNING WITH THE FLOW BECOMING NORTHEAST THROUGHOUT. PRESSURE
GRADIENT IS WEAK SO NO ADVISORIES ANTICIPATED. NORTHEAST FLOW WILL
CONTINUE THROUGH TUESDAY THEN BEGIN TO SWITCH TO WEST TUESDAY NIGHT
AND SOUTHWEST ON WEDNESDAY AS A SURFACE RIDGE MOVES OFF THE
SOUTHEAST COAST. WINDS WILL INCREASE LATE IN THE WEEK AS THE NEXT
COLD FRONT GETS CLOSER. THAT FRONT WILL CROSS THE MARINE ZONES
FRIDAY NIGHT WITH WINDS VEERING TO NORTH BEHIND THE FRONT. 00Z
WAVEWATCH SEAS LOOK GOOD WITH ONLY MINOR ADJUSTMENTS NEEDED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...BTC
NEAR TERM...CGG/BTC
SHORT TERM...BTC
LONG TERM...JME
AVIATION...CGG/HSA
MARINE...CGG/HSA
Hazardous weather outlook, May 5, 3:59 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 AM EDT MON MAY 5 2008

NCZ029-044>047-079>081-090>095-098-103-104-060800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
359 AM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE LARGE HAIL OR...LESS
LIKELY...DAMAGING WINDS. THE TIMING FOR THE STRONGEST
THUNDERSTORMS TO OCCUR IS GREATEST DURING THE MID AFTERNOON TO
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 10:02 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1002 AM EDT MON MAY 5 2008

NCZ104-051500-
EASTERN HYDE-
1002 AM EDT MON MAY 5 2008

...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS HYDE COUNTY UNTIL
1100 AM EDT...

AT 1002 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
OCRACOKE...OR ABOUT 12 MILES NORTHEAST OF CEDAR ISLAND...MOVING EAST
AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCRACOKE BY 1030 AM
EDT.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL OF AROUND 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:45 PM EDTSevere Thunderstorm WarningMHXDuplin20 min
May 4, 11:30 PM EDTSevere Thunderstorm WarningMHXDuplin45 min
May 5, 8:09 AM EDTSevere Thunderstorm WarningMHXCarteret, Pamlico51 min
May 5, 8:19 AM EDTSpecial Marine WarningMHX56 min
May 5, 8:49 AM EDTSpecial Marine WarningMHX41 min
May 5, 9:07 AM EDTSpecial Marine WarningMHX53 min
May 5, 9:27 AM EDTSpecial Marine WarningMHX63 min
May 5, 9:57 AM EDTSpecial Marine WarningMHX63 min
May 5, 2:17 PM EDTSpecial Marine WarningMHX88 min
May 5, 3:54 PM EDTAreal Flood WarningMHXOnslow3 hr
May 5, 4:07 PM EDTSpecial Marine WarningMHX38 min
May 5, 4:28 PM EDTSpecial Marine WarningMHX62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.